Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 274, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 17, 2000, 7:12 PM CDT for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 2000, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 17, 2000, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:20 PM CDT | Thunderstorm Wind 50 E | Leighton, AL | Several trees were downed by the wind. One large tree was blown down and blocked Wallace Mill Road temporarily. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 180012 SVRBHM ALC033-077-079-180100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 712 PM CDT SAT JUN 17 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... COLBERT COUNTY IN ALABAMA... LAUDERDALE COUNTY IN ALABAMA... LAWRENCE COUNTY IN ALABAMA... * UNTIL 800 PM CDT. * AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF LEIGHTON TO 2 MILES SOUTHEAST OF TUSCUMBIA...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... TUSCUMBIA...SHEFFIELD...MUSCLE SHOALS...LEIGHTON...KILLEN AND FLORENCE. STRONG DAMAGING WIND IS ASSOCIATED WITH THIS STORM. TAKE COVER NOW! FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:45 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 17, 2:45 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 245 PM CDT SAT JUN 17 2000 A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA THROUGH MONDAY. THE HIGH PRESSURE RIDGE TO THE EAST BUILDS WEST A LITTLE THROUGH MONDAY WITH THE AXIS NEAR THE GULF COAST. THIS COULD LIMIT CONVECTION A BIT OVER THE SOUTHEAST PART OF THE AREA, BUT PLENTY OF MOISTURE SHOULD CONTINUE TO FLOW AROUND THE HIGH AND INTO MOST OF NORTH AND CENTRAL ALABAMA. THE MODELS ALSO INDICATE THAT A SHORT WAVE WILL PUSH INTO NORTH ALABAMA LATE SUNDAY AND SUNDAY NIGHT, SO POPS WILL CONTINUE ABOVE CLIMATOLOGY. A LARGE CLUSTER OF SHOWERS AND STORMS WAS SPREADING NORTH OUT OF SOUTHWEST ALABAMA. THESE SHOULD CONTINUE WELL INTO THIS EVENING...ESPECIALLY ACROSS WEST CENTRAL ALABAMA WHERE SOME OF THE MOST UNSTABLE AIR EXISTS. WILL GO LIKELY POPS MUCH OF CENTRAL ALABAMA TONIGHT. HSV 070/085 070/087 5755 BHM 070/086 070/087 5755 MGM 071/089 071/090 5645 .BHM...NONE. NNNN
In the hours before
Special weather statement, Jun 17, 1:30 PM CDT, 5 hours 42 minutes before
ALZ001>038-040>050-181230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT JUN 17 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST...UNSTABLE AIRMASS WILL REMAIN ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING AS A COLD FRONT INCHES TOWARD THE TENNESSEE VALLEY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THROUGH THIS EVENING PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTHERN AND CENTRAL ALABAMA. YOU CAN EXPECT OCCASIONAL LIGHTNING STRIKES...GUSTY WINDS...AND LOCALLY RAINFALL WITH THE THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG...BUT NO WIDESPREAD...ORGANIZED SEVERE WEATHER IS EXPECTED TODAY. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THIS AFTERNOON AND EVENING. NNNN
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:23 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.